How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 29959
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My dog was itching a lot so I gave her Benadryl (my vet said

This answer was rated:

My dog was itching a lot so I gave her Benadryl (my vet said that was okay). She is an Aussie and weighs just over 50 lbs. I gave her 50mg. This was 3 days ago. I gave her this dosage 2 days. I haven't given her any today because she is seeming lethargic, walking slower, more difficulty climbing the stairs. I will take her to the vet tomorrow but am wondering if there is anything I should do tonight.
Welcome! My name isXXXXX am a UC Davis graduate, and currently, a Medical Director of a veterinary hospital.

I am sorry to hear about this concern for Ginger.

Benadryl definitely can cause sedation in some pets. But, usually, the effects where off within 12 hours of the last dose.

So, right now, we don't know if Ginger is having some effect from the benadryl, or if she is lethargic/sick for another reason.

Anything for tonight?
Well, if not vomiting, having diarrhea, and still eating and drinking, I wouldn't say there is any specific therapy you can give her right now to improve her overall condition.

But, if she becomes even weaker, with refusing to get up or even drunk-like walking, I would consider that worthy of an emergency vet visit. Also, monitor her breathing closely. If her breathing seems in any way labored or she is panting for no reason, that would also constitute some type of nausea or pain warranting a more immediate emergency visit.

The benadryl was fine to give, and 50mg was an appropriate dose for a 50 pound dog.

Very sorry that Ginger may not be feeling well.
Please let me know if there is anything I did not cover for you. I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. DO NOT rate yet if have any other questions. My goal is to try and provide you the best answer possible.
Dr. Andy

Customer: replied 3 years ago.

She vomited this morning and yesterday morning but not during the day (that I know of -- possible she did out in the yard but I don't think so). She did eat her food a few hours ago and is drinking water. Doesn't seem drunk-like, breathing isn't labored. She is just less energetic than usual, walking slower, slower to get up, slower to go up the stairs. I'm just worried that giving her 50mg 2 nights in a row was too much? She got a shot for her itching about 3 or 4 weeks ago (not sure what the medication was but I know when I called the vet he said it was too soon to give it to her again - so worried there might be some reaction with that??)


Also, if I should try to give her any water or anything like that to help flush it out of her system? Or maybe some treats that she might like other than her dog food -- but didn't know if there were some foods to avoid (cheese, peanut butter, etc?)



No, it would be okay. In fact, many times, a dose of 2mg per kilogram body weight, which is roughly what you gave, can be given up to 3 times a day!

No, I wouldn't think a reaction from that weeks ago.

No, I don't think forcing any water will really make any difference.

Avoid all fatty foods. If eating normal, only feed her regular diet.

But, with the recent vomiting:

To help settle the stomach you can use of the following, but not as a replacement for veterinary examination include
1.Pepcid A.C. (famotidine) comes in 10mg, 20mg, or 40mg tablets.
You can give it every 12 hours. You can give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg.
2.Prilosec (omeprazole). It comes in 10mg or 20mg tablets.
You can give in every 24 hours. You give 0.5mg per pound of body weight. So, a 20 pound dog would get 10mg
3.Zantac (Ranitidne). It comes in 75mg, 150mg, or 300mg sizes.
You can give it every 8 to 12 hours. You give 0.25 to 1mg per pound of body weight. So, a 20 pound dog would get roughly 1/3 tablet of the 75mg. Even with bigger pets, it is easiest to get the smallest size tablet. Even a 75 pound dog would only need one 75mg tablet.

Hope that extra information helps Karey.
Dr. Andy
Dr. Andy and 2 other Dog Veterinary Specialists are ready to help you